The U.S. Food and Drug Administration (FDA) warned consumers last month of a link between the widely used fever and pain reliever acetaminophen and a number of rare but potentially deadly skin diseases, alerting users to be on the lookout for rashes, blisters and adverse skin reactions. The FDA said it has identified evidence of a connection between use of acetaminophen — one of the most widely used medicines in the U.S. — and the skin diseases Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN). Both diseases typically require hospitalization and can be fatal, according to the agency.
The FDA will now require all prescription drugs containing acetaminophen to contain a warning about the diseases and will seek to add a similar warning to over-the-counter medicines. Acetaminophen is present in common over-the-counter products like Johnson & Johnson’s Tylenol and is also sold in generic form under various names. FDA deputy director Sharon Hertz, in a statement, had this to say:
This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications. However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious side effects, which are potentially fatal.
Initial symptoms of adverse reactions to acetaminophen include rashes and blisters, according to the FDA. All consumers using the medicine were urged by the FDA to discontinue use and seek medical attention immediately if they develop any skin reactions. SJS and toxic epidermal necrolysis typically begin with flu-like symptoms and are followed by skin reaction and damage, sometimes taking months to recover from and leaving users with scarring, organ damage, altered skin pigmentation and blindness, according to the FDA. A third possible condition, known as acute generalized exanthematous pustulosis, is less severe and typically resolves within two weeks of discontinuation of use, the agency said.
The FDA noted that alternative fever and pain treatments — like ibuprofen-containing Advil and Motrin and naproxen-containing Aleve and Midol Extended Relief — already contain warnings about the risk of serious skin reactions. The warning follows an FDA review of medical literature and its own Adverse Event Reporting System database through which it unconvered more than 100 cases between 1969 to 2012 that resulted in a dozen fatalities. Most of those cases involved products where acetaminophen was the sole ingredient and were categorized as “probable” or “possible” associations with the medicine. Hertz said:
FDA’s actions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen. Nonetheless, given the severity of the risk, it is important for patients and health care providers to be aware of it.
In addition to Tylenol, acetaminophen is used in many prescription products with other ingredients, such as Endo Pharmaceuticals Inc.’s Percocet combined with oxycodone and Abbott Laboratories’ Vicodin combined with hydrocodone. The FDA has previously sought to reduce potentially harmful side effects associated with acetaminophen, notably moving in 2011 to force makers of prescription drugs containing the painkiller to include warning labels alerting users to the risk of severe liver injury and to limit the amount of the ingredient in each tablet to 325 milligrams.
Contact us today for a free legal consultation with an experienced attorney.
Fields marked *may be required for submission.
If you would like to subscribe to the Jere Beasley Report digital edition, simply visit our Subscriptions page and provide the necessary information or call us at 800-898-2034.
Attorney Advertising - Prior results do not guarantee a similar outcome.